Tags

Type your tag names separated by a space and hit enter

Life-threatening diphenhydramine overdose treated with charcoal hemoperfusion and hemodialysis.
Ann Emerg Med. 1999 Jan; 33(1):104-7.AE

Abstract

We describe a 35-year-old woman who ingested 16 g (approximately 20 mg/kg) of diphenhydramine with resultant hypotension requiring pressor support and marked QRS prolongation. After treatment with sodium bicarbonate failed to improve cardiac status, the patient underwent emergency charcoal hemoperfusion and hemodialysis with rapid improvement in the ECG findings within the first 40 minutes of treatment and with no further need for pressors. Major texts in toxicology state that diphenhydramine is unsuitable for hemodialysis or charcoal hemoperfusion. However, our case suggests that charcoal hemoperfusion may be appropriate therapy in cases of massive diphenhydramine overdoses when standard supportive measures fail. This case represents the largest documented diphenhydramine overdose that resulted in survival.

Authors+Show Affiliations

Oregon Poison Center, Oregon Health Sciences University, Portland 97201-3098, USA.No affiliation info availableNo affiliation info available

Pub Type(s)

Case Reports
Journal Article

Language

eng

PubMed ID

9867896

Citation

Mullins, M E., et al. "Life-threatening Diphenhydramine Overdose Treated With Charcoal Hemoperfusion and Hemodialysis." Annals of Emergency Medicine, vol. 33, no. 1, 1999, pp. 104-7.
Mullins ME, Pinnick RV, Terhes JM. Life-threatening diphenhydramine overdose treated with charcoal hemoperfusion and hemodialysis. Ann Emerg Med. 1999;33(1):104-7.
Mullins, M. E., Pinnick, R. V., & Terhes, J. M. (1999). Life-threatening diphenhydramine overdose treated with charcoal hemoperfusion and hemodialysis. Annals of Emergency Medicine, 33(1), 104-7.
Mullins ME, Pinnick RV, Terhes JM. Life-threatening Diphenhydramine Overdose Treated With Charcoal Hemoperfusion and Hemodialysis. Ann Emerg Med. 1999;33(1):104-7. PubMed PMID: 9867896.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - Life-threatening diphenhydramine overdose treated with charcoal hemoperfusion and hemodialysis. AU - Mullins,M E, AU - Pinnick,R V, AU - Terhes,J M, PY - 1998/12/29/pubmed PY - 1998/12/29/medline PY - 1998/12/29/entrez SP - 104 EP - 7 JF - Annals of emergency medicine JO - Ann Emerg Med VL - 33 IS - 1 N2 - We describe a 35-year-old woman who ingested 16 g (approximately 20 mg/kg) of diphenhydramine with resultant hypotension requiring pressor support and marked QRS prolongation. After treatment with sodium bicarbonate failed to improve cardiac status, the patient underwent emergency charcoal hemoperfusion and hemodialysis with rapid improvement in the ECG findings within the first 40 minutes of treatment and with no further need for pressors. Major texts in toxicology state that diphenhydramine is unsuitable for hemodialysis or charcoal hemoperfusion. However, our case suggests that charcoal hemoperfusion may be appropriate therapy in cases of massive diphenhydramine overdoses when standard supportive measures fail. This case represents the largest documented diphenhydramine overdose that resulted in survival. SN - 0196-0644 UR - https://www.unboundmedicine.com/medline/citation/9867896/Life_threatening_diphenhydramine_overdose_treated_with_charcoal_hemoperfusion_and_hemodialysis_ L2 - https://linkinghub.elsevier.com/retrieve/pii/S0196064499000153 DB - PRIME DP - Unbound Medicine ER -